Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS State College, PA

April 4, 2011Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 4, 2011, 9:51 AM EDT for Warren County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2011, 9:51 AM EDT (13:51 UTC)
Expired
Apr 4, 2011, 10:30 AM EDT
In force
39 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Warren County, PA

The radar

The Buffalo radar (KBUF), 128 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
674 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

123 
WUUS51 KCTP 041351
SVRCTP
PAC123-041430-
/O.NEW.KCTP.SV.W.0005.110404T1351Z-110404T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
951 AM EDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 1030 AM EDT

* AT 947 AM...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A
  SEVERE THUNDERSTORM ON DOPPLER RADAR. THE STORM WAS NEAR
  SPARTANSBURG...MOVING EAST AT 65 MPH. THIS STORM IS CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAND VALLEY AND SPRING CREEK AROUND 955 AM...
  GARLAND AND LOTTSVILLE AROUND 1000 AM...
  YOUNGSVILLE AND CHAPMAN STATE PARK AROUND 1005 AM...
  WARREN AND RUSSELL AROUND 1010 AM...
  SCANDIA AND KINZUA DAM AROUND 1015 AM...

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4200 7892 4184 7891 4183 7892 4183 7895
      4175 7895 4162 7961 4163 7962 4192 7962
      4200 7924
TIME...MOT...LOC 1349Z 255DEG 75KT 4176 7968

$$

FORECASTER: RXR
1 follow-up statement
814 
WWUS51 KCTP 041430
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT MON APR 4 2011

PAC123-041438-
/O.EXP.KCTP.SV.W.0005.000000T0000Z-110404T1430Z/
WARREN PA-
1030 AM EDT MON APR 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY WILL EXPIRE AT
1030 AM EDT...

THE SEVERE THUNDERSTORM WARNING FOR WARREN COUNTY WILL BE ALLOWED TO 
EXPIRE. THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY. 

PLEASE REPORT STRONG WINDS...WIND DAMAGE OR HAIL TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4200 7892 4184 7891 4183 7892 4183 7895
      4175 7895 4162 7961 4163 7962 4192 7962
      4200 7924
TIME...MOT...LOC 1428Z 255DEG 75KT 4195 7862

$$

FORECASTER: RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:58 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 4, 7:58 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
758 AM EDT MON APR 4 2011

.SYNOPSIS...
TEMPERATURES WILL RISE SUBSTANTIALLY TODAY AHEAD OF A SHARP COLD
FRONT PUSHING THROUGH THE REGION TONIGHT. A WINDY AND COOL DAY
TUESDAY WILL BE FOLLOWED BY GRADUALLY MILDER TEMPERATURES FOR THE
REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EARLY AM UPDATE: LOWERED POPS IN THE C AND SE...BUT A FEW SPECKLES
ON RADAR OUT OF 5KFT DECK OVER WRN PA MAY SIGNAL A SECONDARY WARM
FRONT WHICH HAS PIT AND MOST OF SWRN PA ALREADY IN THE 60S. SOME
LIFTING OF THE CLOUDS WILL THEN OCCUR AS THE WARMER AIR MOVES IN
AND DOWN TO THE SFC. WILL ALLOW TEMP FCST TO REMAIN IN PLACE ATTM
WITH SUBSTANTIAL CLOUD COVER IN PLACE OVER MUCH OF THE REGION.

THE FRONT WILL SHEAR AND SLOW IN TIME...REACHING INTO WESTERN
PORTIONS OF MY FORECAST AREA VERY LATE THIS AFTERNOON OR MORE
LIKELY THIS EVENING. LAGGING UPPER DYNAMICS FOR NOW APPEARS TO
KEEP SEVERE THREAT JUST WEST OF MY AREA INTO TONIGHT... BUT
VIGOROUS BOUNDARY LAYER JET GREATER THAN 70 KTS WILL PRECEDE THE
COLD FROPA AND ANY CONVECTION THAT HAS A CHANCE TO DEVELOP SHOULD
BE WATCHED LATER TODAY INTO THIS EVENING FOR GUST POTENTIAL.

MAIN ISSUE FOR THE DAYLIGHT HOURS THEREFORE IS HOW WARM IT WILL
GET. MID TO UPPER 70S APPEARS TO BE THE UPPER LIMIT ACROSS THE
SOUTHERN THIRD OF CENTRAL PA...WITH LOW TO MID 60S SUPPORTED
ACROSS THE THE NORTH BY 850 MB TEMPS APPROACHING +14C IN THE NORTH
AND EXCEEDING +16C IN THE SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE SFC FRONT IS STILL EXPECTED TO REACH WARREN COUNTY BY AROUND
SUNSET OR SHORTLY BEFORE. 4KM SPC WRF DEPICTS A SQUALL LINE/NCFRB
THEN PUSHING SEWD ACROSS THE CENTRAL MOUNTAINS THIS EVENING ACROSS
ERN SECTIONS. THIS INITIAL LINE OF CONVECTION DISSIPATES AS IT
RUNS AWAY FROM ITS UPPER LEVEL SUPPORT...AND MAIN FRONTAL
PRECIPITATION SHIELD AND SHARP BAROCLINICITY CROSSES THE CENTRAL
MOUNTAINS OVERNIGHT WITH ENSEMBLES AND DETERMINISTIC RUNS STILL
HINTING AT A POTENTIAL CHANGEOVER TO SNOW BEFORE ENDING. EARLIER
SOLUTIONS INDICATED MORE OF A WAVE RIPPLING NORTHWARD ALONG THE
FRONT WHICH IS MORE ABSENT IN RECENT SOLUTIONS. FOR NOW WILL
CONTINUE TO WATCH AS THE MORE PROGRESSIVE SOLUTION WITH LITTLE IF
ANY ACCUMS APPEARS MORE LIKELY. HOWEVER...GEFS PLUMES WERE QUITE
ADAMENT OVER A CHANGEOVER ACROSS WESTERN AND CENTRAL SECTIONS SO
THIS WILL NEED TO BE FURTHER INVESTIGATED THROUGHOUT THE DAY.

A SHARP TRANSITION TO LAKE EFFECT REGIME OCCURS BY 12Z-18Z TUESDAY
ALONG WITH STRONG AND GUSTY WINDS...AND POTENTIALLY REQUIRING WIND
ADVISORY ISSUANCES FOR THE DAYTIME HOURS ON TUESDAY ALTHOUGH FOR
NOW IT APPEARS WINDS WILL REMAIN BELOW CRITERIA. TEMPS TUESDAY
AFTERNOON WILL BE SOME 20 DEGREES COLDER THAN MONDAY AFTERNOON...
BUT ACTUAL HIGHS FOR THE DAY WILL LIKELY OCCUR AT MIDNIGHT
TONIGHT MAKING FOR AN EVEN LARGER SPREAD...WITH 50S AND 60S COMMON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
CENTRAL PA WILL BE IN THE WARM SECTOR MON EVE AS A COLD FRONT
APPROACHES FROM THE WEST. THE EASTERN SECTIONS WILL REMAIN MAINLY
DRY THROUGH MUCH OF THE EVENING HOURS...BUT A BAND OF STEADY RAIN
ACCOMPANIED BY SCATTERED TSTORMS WILL MOVE INTO THE WEST BY MID
EVENING AND MARCH ACROSS CWA OVERNIGHT...EXITING THE SOUTHEAST BY
MID MORNING TUESDAY. ANY TSTORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS MON NIGHT/EARLY TUE AS 50-70KT 850 JET SWINGS THROUGH.
TOTAL QPF MON NIGHT WILL BE AROUND 0.75-1.00 INCHES...WHICH SHOULD
FALL OVER A LONG ENOUGH TIME PERIOD TO PRODUCE JUST A SOAKING
RAINFALL. TEMPS WILL REMAIN ON THE MILD SIDE FOR MOST OF THE
NIGHT...WITH LOWS ONLY BOTTOMING OUT IN THE 40S FOR MOST...THOUGH
THE NW MTNS WILL DROP TO NEAR FREEZING LATE.

COLDER AIR WILL MOVE IN BEHIND THE FRONT...BUT WILL BE DELAYED BY
A COUPLE OF HOURS...ALLOWING PRECIP TO END IN THE NW BEFORE ANY
SNOW HAS TIME TO MIX IN. NW FLOW WILL BRING PLENTY OF LAKE
ENHANCED CLOUDS TO THE NORTHERN MTNS INTO THU...WITH CHANCE FOR
SOME LIGHT SNOW/RAIN AS A CLIPPER FOLLOWS FOR WED - TRACKING
ACROSS NY STATE.

MILDER AIR RETURNS FOR NEXT WEEKEND AS TROUGH OVER CENTRAL U.S.
BRINGS SW FLOW TO PA. MODELS IN LINE WITH OVERALL PATTERN...BUT
STILL SHOWING DIFFERENCES IN DAY TO DAY SBTLE FEATURES AS THIS
SYSTEM EJECTS A SERIES OF WEAK WAVES INTO THE MID-LEVEL FLOW AS IT
APPROACHES. HIGHEST CHANCES FOR SHOWERY WEATHER APPEAR TO BE FRI
INTO SAT.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SCATTERED SHOWERS ALONG THE NORTHERN HALF OF PA WILL CONTINUE
THROUGH THE FIRST HALF OF THIS MORNING. THESE SHOWERS WILL ONLY
AFFECT IPT BRINGING BRIEF MVFR CONDITIONS.

WARM AIR ADVECTION SHOULD KEEP ALL PRECIP AS RAIN. VFR CONDITIONS
WILL CONTINUE THROUGH THE MORNING WITH ONLY A MID LEVEL DECK
ACROSS MOST OF PA. A STRONG SW LOW LEVEL JET WILL MOVE OVER THE
REGION. THIS JET WILL PERSIST AND HAVE EXTENDED MENTIONS OF LLWS
THRU ALL STATIONS. THE FASTEST WINDS OF UP TO 50KTS AS LOW AS 2KFT
WILL BE OVER BFD AND JST.

THUNDER AND MOST CONVECTION WILL WAIT UNTIL THE COLD FRONT MOVES
IN MON EVENING AND THRU FROM W-E DURING THE NIGHT. THE FRONT IS
VERY PROGRESSIVE AND REDUCTIONS IN VSBY AND CIGS WILL MOST LIKELY
BE LESS THAN 3 HRS AT MOST LOCATIONS.

OUTLOOK...
TUE...MVFR W...VFR E - IMPROVING THRU THE DAY.
WED...CLIPPER WITH -SNRA AND IFR IN N...MVFR S.
THU...VFR
FRI...VFR/MVFR IN -RA ALONG WARM FRONT.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/DEVOIR/CERU
SHORT TERM...DANGELO/DEVOIR
LONG TERM...DEVOIR/RXR
AVIATION...CERU
Hazardous weather outlook, Apr 4, 9:25 AM EDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 AM EDT MON APR 4 2011

PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-051330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-PERRY-
CUMBERLAND-ADAMS-
925 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-046-049>053-057>059-065-066-051330-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
925 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 4, 9:33 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
933 AM EDT MON APR 4 2011

PAZ004-041430-
WARREN PA-
933 AM EDT MON APR 4 2011

...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...

AT 930 AM EDT...A STRONG THUNDERSTORM WAS 30 MILES NORTHWEST OF OIL
CITY...MOVING EAST AT 60 MPH.

WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THIS STORM. THIS
STORM WILL BE NEAR ENTERPRISE AROUND 950 AM...SPRING CREEK AROUND
1000 AM...YOUNGSVILLE AROUND 1010 AM AND RUSSELL AROUND 1020 AM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59.

LAT...LON 4201 7893 4183 7893 4183 7895 4162 7896
      4162 7958 4163 7962 4197 7962 4201 7960

FORECASTER: RXR/ROOT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:26 PM EDTSpecial Weather StatementCTPBedford, Somerset49 min
Apr 3, 9:13 PM EDTSpecial Weather StatementCTPFulton32 min
Apr 4, 9:33 AM EDTSpecial Weather StatementCTPWarren57 min
Apr 4, 10:12 AM EDTSpecial Weather StatementCTPMcKean33 min
Apr 4, 10:59 AM EDTSpecial Weather StatementCTPCameron, Elk46 min
Apr 4, 11:32 AM EDTSpecial Weather StatementCTPPotter28 min
Apr 4, 11:56 AM EDTSpecial Weather StatementCTPClinton34 min
Apr 4, 4:09 PM EDTSpecial Weather StatementCTPClinton36 min
Apr 4, 4:43 PM EDTSpecial Weather StatementCTPColumbia, Montour32 min
Apr 4, 6:19 PM EDTSpecial Weather StatementCTPSomerset41 min
Apr 4, 6:35 PM EDTSpecial Weather StatementCTPCambria40 min
Apr 4, 6:55 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Centre, Huntingdon35 min
Apr 4, 7:29 PM EDTSpecial Weather StatementCTPCentre, Clinton, Mifflin31 min
Apr 4, 7:47 PM EDTSpecial Weather StatementCTPCambria28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.